California, 2003

Flash Flood in California, August 27, 2003

August 27, 2003 · NWS SGX · 1 event in 1 county or zone

Highway 62 flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Highway 62 flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM PST, 30 minutes earlier.

Area forecast discussion, Aug 27, 1:00 PM PST, 30 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
200 PM PDT WED AUG 27 2003

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN OVER THE MOUNTAINS AND
DESERTS THROUGH THURSDAY...WITH AFTERNOON THUNDERSTORMS BRINGING THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. A DRY NORTHWEST FLOW ALOFT
WILL GRADUALLY BECOME ESTABLISHED FRIDAY...WHICH SHOULD END THE
THUNDERSTORMS FOR THE HOLIDAY WEEKEND. OTHERWISE...FAIR WITH AREAS
OF NIGHT AND MORNING LOW CLOUDS AND FOG NEAR THE COAST.

.DISCUSSION...NOT MUCH TIME FOR DISCUSSION HERE. PLENTY OF
THUNDERSTORM ACTIVITY TODAY. FLASH FLOODING WAS REPORTED IN THE
CAMPO AREA JUST AFTER NOON.

LATEST GFS MODEL SHOWS A TROUGH MOVING OVER THE WEST COAST BY THIS
WEEKEND WHICH BRINGS IN A DRY NW FLOW ALOFT. THIS SOLUTION SEEMS TO
BE CONFIRMED BY THE UK MODEL AND WAS USED TO DEVELOP THE ZONES
FOR THIS AFTERNOON. THIS WILL BE QUITE A CHANGE FROM THE PERSISTENT
MONSOON PATTERN...BUT THE MODELS HAVE BEEN HINTING AT THIS FOR A
COUPLE OF RUNS NOW. LEFT A SLIGHT CHANCE IN AGAIN FOR MID WEEK PER
CLIMATOLOGY AND OLD GFS SOLUTION OF THE FOUR CORNERS RIDGE
REBUILDING.

IN THE MEANTIME...ETA TIME/HEIGHT CROSS SECTIONS SHOW ENOUGH
MOISTURE THU FOR CONTINUED MONSOON ACTIVITY ALBEIT SOMEWHAT MORE
MUTED. GOOD PENETRATION OF THE COASTAL STRATUS OVERNIGHT...SO WILL
EXPECT MORE THE NEXT FEW NIGHTS AS ONSHORE FLOW IMPROVES A BIT.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 27, 5:00 AM PST, 8 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON
AND EARLY EVENING.

.DAY TWO... THURSDAY

SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE
AFTERNOON AND EARLY EVENING.

.DAYS THREE THROUGH SEVEN... FRIDAY THROUGH TUESDAY

CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS AND
MAINLY IN THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND THURSDAY.

The radar

The San Diego radar (KNKX), 134 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 27, 1:30 PM PST to 2:07 PM PST
Where
Riverside County, Desert Hot Spgs
Reported by
GENERAL PUBLIC
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369519.